Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 10, NWS Columbia, SC

March 28, 2010Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2010, 10:48 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2010, 10:48 PM EDT (02:48 UTC)
Expired
Mar 28, 2010, 11:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:24 PM EDTHAIL 110 Ssw Parksville, GAPUBLIC REPORT OF QUARTER SIZE HAIL ON RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS52 KCAE 290248
SVRCAE
GAC073-181-189-SCC065-290330-
/O.NEW.KCAE.SV.W.0010.100329T0248Z-100329T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1048 PM EDT SUN MAR 28 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCDUFFIE COUNTY
  NORTHERN COLUMBIA COUNTY
  SOUTHEASTERN LINCOLN COUNTY
  SOUTHEASTERN MCCORMICK COUNTY

* UNTIL 1130 PM EDT

* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF
  THOMSON...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3360 8264 3361 8262 3366 8252 3365 8250
      3367 8250 3379 8225 3373 8217 3369 8216
      3364 8209 3360 8212 3341 8255 3345 8259
      3359 8264
TIME...MOT...LOC 0248Z 236DEG 37KT 3352 8257

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:34 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 28, 8:34 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
834 PM EDT SUN MAR 28 2010

.SYNOPSIS...
A FRONTAL SYSTEM MOVING INTO THE FORECAST AREA FROM THE WEST WILL
EXTEND ALONG THE COAST MONDAY MORNING. LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL MOVE NORTHWARD AND BE NEAR THE NORTH CAROLINA
COAST MONDAY AFTERNOON. THE LOW WILL BE NEAR THE MIDDLE ATLANTIC
COAST TUESDAY. DRY HIGH PRESSURE WILL BECOME MORE DOMINATE AS THE
LOW LIFTS NORTHWARD...AND THIS HIGH WILL CONTROL THE WEATHER IN
THE FORECAST AREA THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE STRONGEST STORMS DURING THE EVENING HAVE BEEN IN THE UPSTATE
CLOSE TO THE LINGERING WARM/WEDGE FRONT. EXPECT THIS FEATURE WILL
REMAIN JUST NORTHWEST OF THE FORECAST AREA. HOWEVER...THE MODELS
SHOW THE COLD FRONT IN WESTERN GEORGIA THIS EVENING SLOWLY MOVING
THROUGH THE FORECAST AREA DURING THE 200 AM TO 800 AM TIME FRAME.
CONVERGENCE ALONG AND AHEAD OF THE FRONT SHOULD CONTINUE TO
SUPPORT SHOWERS AND A FEW THUNDERSTORMS. THE LATEST VAD CONTINUES
TO INDICATE STRONG SHEAR WITH 3000 FOOT WINDS NEAR 50 KNOTS.
EVENING LAPS SOUNDINGS SHOW STRONG INSTABILITY WITH TOTAL TOTALS
IN THE LOWER 50S. THIS SHEAR AND INSTABILITY WILL CONTINUE TO
SUPPORT A POSSIBILITY OF SEVERE THUNDERSTORMS...BUT COVERAGE MAY
DECREASE OVERNIGHT AS DEEPER MOISTURE AHEAD OF THE FRONT SHIFTS
EASTWARD AND BECAUSE OF DIURNAL COOLING. HAVE FORECASTED LOWER
POPS AFTER 200 AM.

USED THE WARMER TEMPERATURE GUIDANCE TONIGHT BECAUSE OF MIXING
AND CLOUDINESS ASSOCIATED WITH THE FRONT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
LINGERING MOISTURE BEHIND THE FRONT AND COLD MID-LEVEL TEMPERATURES
ASSOCIATED WITH THE UPPER LOW SUPPORTED A CONTINUED CHANCE OF
SHOWERS MONDAY AND MONDAY NIGHT. USED THE GUIDANCE CONSENSUS AND
FORECASTED CHANCE POPS MONDAY AND SLIGHT CHANCE MONDAY NIGHT. THE
NAM AND GFS SHOW H5 TEMPERATURES COOLING TO NEAR -22 MONDAY
AFTERNOON. THE COOLING MAY ALSO SUPPORT A FEW THUNDERSTORMS WITH
HAIL. THE COLDER TEMPERATURE GUIDANCE APPEARED BETTER FOR MONDAY
BECAUSE OF THE COLD UPPER-LEVEL LOW AND ASSOCIATED CLOUDINESS. THE
NAM AND GFS SHOW THE LOW LIFTING NORTH OF THE AREA TUESDAY WITH
DRYING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW HIGH PRESSURE AT THE SURFACE AND
ALOFT DOMINATING THROUGH THE EXTENDED PERIOD. IT SHOULD BE DRY WITH
ABOVE NORMAL TEMPERATURES.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MVFR TO IFR CONDITIONS TO SLOWLY IMPROVE DURING THE PERIOD.
SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
THE 10Z AS LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION.
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN NUMBER AND
COVERAGE THROUGH 05Z AGS/DNL...07Z CAE/CUB AND 08Z OGB.
THUNDERSTORMS WILL BE ACCOMPANIED BY STRONG AND GUSTY WINDS WITH
GUSTS TO 30 KNOTS POSSIBLE. FRONT WILL MOVE OFFSHORE BY 12Z WITH
CLOUD BASES REMAINING MVFR AS THE UPPER LOW CROSSES THE AREA.
WINDS WILL TURN WESTERLY AFTER SUNRISE WITH SPEEDS EXPECTED AROUND
11 KNOTS THROUGH THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS WILL PERSIST MONDAY INTO
POSSIBLY EARLY TUESDAY AS LOW PRESSURE SLOWLY MOVES EAST. VFR
CONDITIONS WILL RETURN BY TUESDAY AFTERNOON AND CONTINUE THROUGH
FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...MP
Hazardous weather outlook, Mar 28, 9:51 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT SUN MAR 28 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-300200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
951 PM EDT SUN MAR 28 2010

...TORNADO WATCH 37 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH DAMAGING WIND AND HAIL COULD POSSIBLY OCCUR
TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCZ029-031-035>038-041-300200-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
951 PM EDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH DAMAGING WIND AND HAIL COULD POSSIBLY OCCUR
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:56 PM EDTTornado WarningCAEColumbia, McDuffie, Richmond49 min
Mar 28, 9:45 PM EDTSevere Thunderstorm WarningCAEColumbia45 min
Mar 28, 11:30 PM EDTSevere Thunderstorm WarningCAELincoln45 min
Mar 28, 10:20 PM EDTTornado WarningCAEAiken, Edgefield40 min
Mar 28, 10:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda37 min
Mar 28, 11:16 PM EDTTornado WarningCAELexington, Saluda44 min
Mar 28, 11:48 PM EDTTornado WarningCAEFairfield, Lexington, Richland42 min
Mar 29, 12:15 AM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.